Regular Functions on Certain Infinite-dimensional Groups

  • Victor G. Kac
  • Dale H. Peterson
Part of the Progress in Mathematics book series (PM, volume 36)


In the paper [18], we began a detailed study of the “smallest” group G associated to a Kac-Moody algebra g(A) and of the (in general infinite-dimensional) flag varieties Pν Λ associated to G. In the present paper we introduce and study the algebra F[G] of “strongly regular” functions on G. We establish a Peter-Weyl-type decomposition of F[G] with respect to the natural action of G × G (Theorem 1) and prove that F[G] is a unique factorization domain (Theorem 3).


Regular Function Finite Type Coordinate Ring Bruhat Order Flag Variety 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Birkhoff C.D., A theorem on matrices of analytic functions, Math. Ann. 74 (1913), 122–133.MathSciNetCrossRefGoogle Scholar
  2. [2]
    Bott R., An application of the Morse theory to the topology of Lie groups, Bull. Soc. Math. France 84 (1956), 251–281.MathSciNetGoogle Scholar
  3. [3]
    Bourbaki N., Groupes et Algebres de Lie (Hermann, Paris), Chap. 4,5 and 6, 1968.Google Scholar
  4. [4]
    Date E., Jimbo M., Kashiwara M., Miwa T., Transformation groups for soliton equations, preprints (1981–82).Google Scholar
  5. [5]
    Demazure M., A very simple proof of Bott’s theorem, Inventiones Math. 33 (1976), 271–272.MathSciNetzbMATHCrossRefGoogle Scholar
  6. [6]
    Demazure M., Désingularisation des variétés de Schubert généralizees, Annales Sci. l’École Norm. Sup., 4e ser., 7 (1974), 53–88.zbMATHGoogle Scholar
  7. [7]
    Gabber O., Kac V.G., On defining relations of certain infinite-dimensional Lie algebras, Bull. Amer. Math. Soc., New ser., 5 (1981), 185–189.MathSciNetzbMATHCrossRefGoogle Scholar
  8. [8]
    Grothendieck A., Sur la classification des fibres holomorphes sur la sphere de Riemann, Amer. J. Math. 79 (1957), 121–138.MathSciNetzbMATHCrossRefGoogle Scholar
  9. [9]
    Gohberg I., Feldman I.A., Convolution equations and projection methods for their solution, Transi. Math. Monographs, 41, Amer. Math. Soc., Providence 1974.Google Scholar
  10. [10]
    Kac V.G., Simple irreducible graded Lie algebras of finite growth, Math. USSR-Izvestija 2 (1968), 1271–1311.CrossRefGoogle Scholar
  11. [11]
    Kac V.G., Infinite-dimensional Lie algebras and Dedekind’s ri-function, J. Funct. Anal. Appl. 8 (1974), 68–70.zbMATHCrossRefGoogle Scholar
  12. [12]
    Kac V.G., Infinite-dimensional algebras, Dedekind’s ri-function, classical Möbius function and the very strange formula, Advances in Math. 30 (1978), 85–136.zbMATHCrossRefGoogle Scholar
  13. [13]
    Kac V.G., Peterson D.11., Spin and wedge representations of affine Lie algebras, Proc. Natl. Acad. Sci. USA 78 (1981), 3308–3312.zbMATHCrossRefGoogle Scholar
  14. [14]
    Kac V.G., Peterson D.II., Infinite-dimensional Lie algebras, theta functions and modular forms, Adv. Math., 50(1983).Google Scholar
  15. [15]
    Kac V.G., Kazhdan D.A., Lepowsky J., Wilson R.L., Realization of the basic representations of the Euclidean Lie algebras, Adv. Math., 42 (1981), 83–112.MathSciNetzbMATHGoogle Scholar
  16. [16]
    Lancaster G., Towber J., Representation-functions and flag-algebras for the classical groups I, J. of Algebra 59 (1979), 16–38.MathSciNetzbMATHCrossRefGoogle Scholar
  17. [17]
    Nagata M., Local rings, Interscience Publishers, 1962.Google Scholar
  18. [18]
    Peterson D.H., Kac V.G., Infinite flag varieties and conjugacy theorems, Proc. Natl. Acad. Sci. USA, 80 (1983), 1778–1782.zbMATHCrossRefGoogle Scholar
  19. [19]
    Popov V.L., Picard groups of homogeneous spaces of linear algebraic groups and 1-dimensional homogeneous vector bundles, Math. USSR-Izvestija, 8 (1974), 301–327.CrossRefGoogle Scholar
  20. [20]
    Shafarevich I.R., On certain infinite-dimensional groups II, Math. USSR-Izvestija, 18 (1981), 185–194.CrossRefGoogle Scholar
  21. [21]
    Vinberg F.B., Popov V.L., On a class of quasihomogeneous affine varieties, Math. USSR-Izvestija 6 (1972), 743–758.CrossRefGoogle Scholar
  22. [22]
    Voskresenskii V.E., Picard groups of linear algebraic groups, Studies in number theory of Saratov University, 3 (1969), 7–16 (in Russian).MathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media New York 1983

Authors and Affiliations

  • Victor G. Kac
    • 1
  • Dale H. Peterson
    • 2
  1. 1.Department of MathematicsMassachusetts Institute of TechnologyCambridgeUSA
  2. 2.Department of MathematicsUniversity of MichiganAnn ArborUSA

Personalised recommendations